The Guardian Express had a great article on the use of Selective serotonin reuptake inhibitors (SSRI) in to elderly individuals that reside in nursing homes. SSRIs should not be prescribed according to the inference implied by two new studies. These reports suggest that selective serotonin reuptake inhibitor has a high probability of increasing an elderly patient’s risk of falling, consequently causing injury when given to nursing home residents suffering from dementia.
The risk taken by the aforementioned patients far outweighs the benefits of the drug. A careful look into the efficacy of the drug appears to have yielded mixed results at best for the treatment of depression. For several years, SSRIs have been widely controversial among researchers who argue that patients with mild or moderate cases have had little if any improvement from the use of the drug.
Research conducted recently by the Alzheimer’s Society has revealed that Selective Serotonin Reuptake Inhibitors are of no benefit for dementia patients living in care homes. The study reveals that the risk is dose-dependent, with those using average doses having 3 times the risk compared with nonusers. Even at low doses, SSRIs are associated with increased risk of an injurious fall in nursing home residents with dementia.
"The Rotterdam study drew the same conclusions in their research. In their investigation they found that a person taking SSRIs falls about 248 times in a period of two years. During the period, more than 583 elderly people suffered severe injuries such as fractures, sprains, bruises, and even death to similar mishaps. As per them, there is direct association between SSRIs and falls." The use of an SSRI with a hypnotic or sedative (which appears to be common in most nursing homes) increases the risk even further.
The study is published online January 18 in the British Journal of Clinical Pharmacology. “This study is a reminder that the elderly with dementia are prone to many serious complications, such as falls, and are certainly more sensitive to polypharmacy. They are more likely to be on multiple medications. This is likely to potentiate any adverse drug reactions or side effects, including increased sedation, which can certainly predispose a patient to a fall,” Josepha A. Cheong, MD, professor of psychiatry at the University of Florida College of Medicine said.
The article concludes: "The fact that these drugs make patients more lethargic and lead a catastrophic fall is one thing, but the possibility that they may not be even helping patients with mild disorders arguably borders of criminality."